Dr. Reed, Am coming to you for vaginoplasty this March and am on Prozac. You have mentioned Tramadol or Ultram for pain. My medical doctor says please choose an alternative pain control medication, because tramadol may aggravate side effects of Prozac. Jennifer
Your doctor is very correct. Prozac is a seratonin receptor uptake inhibitor and which could cause more free serotonin in your circulatory symptom. Ultram or Tramadol has a similar side effect so together you could have symptoms of a serotonin syndrome.
Serotonin syndrome occurs when you take medications that cause high levels of the chemical serotonin to accumulate in your body.
Serotonin syndrome can occur when you increase the dose of such a drug or add a new drug to your regimen. Certain illegal drugs and dietary supplements also are associated with serotonin syndrome.
Serotonin is a chemical your body produces that’s needed for your nerve cells and brain to function. But too much serotonin causes symptoms that can range from mild (shivering and diarrhea) to severe (muscle rigidity, fever and seizures). Severe serotonin syndrome can be fatal if not treated.
Milder forms of serotonin syndrome may go away within a day of stopping the medications that cause symptoms and, sometimes, taking drugs that block serotonin.
Serotonin syndrome symptoms usually occur within several hours of taking a new drug or increasing the dose of a drug you’re already taking. Signs and symptoms include:
- Agitation or restlessness
- Rapid heart rate and high blood pressure
- Dilated pupils
- Loss of muscle coordination or twitching muscles
- Muscle rigidity
- Heavy sweating
- Goose bumps
Severe serotonin syndrome can be life-threatening. Signs and symptoms include:
- High fever
- Irregular heartbeat
I have faxed an Rx for Vicodin to your California physician, in that your health insurance policy will pay for that.
Harold M. Reed, M.D.